Heavy Snow, Androscoggin
- When
- December 25, 3:00 AM EST to 3:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure over the Southeast on the morning of the 24th intensified rapidly as it raced up the East Coast and was in the Gulf of Maine by the morning of the 25th. The storm brought heavy snow to all of western Maine.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the Southeast on the morning of the 24th intensified rapidly as it raced up the East Coast and was in the Gulf of Maine by the morning of the 25th. The storm brought heavy snow to all of western Maine. Snowfall across much of western Maine ranged from 6 to 12 inches, with lesser amounts along the immediate coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 25, 2:23 AM EST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
223 AM EST Mon Dec 25 2017
.SYNOPSIS...
A developing coastal low south of Long Island will race northeast
and intensify rapidly as it moves through the Gulf of Maine
today...then into the maritimes by evening. This low will
produce snow heavy at times...along with gusty winds across the
region today. In the wake of this storm...arctic air will begin
pouring into the area on Tuesday with bitter cold temperatures
lasting through the remainder of the week.
&&
.NEAR TERM /THROUGH TODAY/...
At 07z...a 1005 millibar low was centered over the lower Great
lakes with a rapidly developing 1003 millibar secondary coastal
low centered south of long Island. NWS Doppler Radar mosaic
showed precipitation shield blossoming to our south and west and
quickly overspreading the region. Three hour pressure falls
approaching seven millibars are occuring east of long Island
which support current short term model solutions. The surface
low will rapidly deepen over the next 12 hours as it races
north-northeast and parallels the eastern New England coast and
remains offshore. Most areas will see several hours of heavy
snow later this morning with passage of higher reflectivity
bands...with highest snow totals to be found where the bands
are most persistent. Winds will steadily increase later today
as the low moves off into eastern Maine. The stronger winds will
arrive as the snow has begun to taper off...but blowing and
drifting snow will help keep visibility sharply reduced at
times. Current forecast is in good shape and only minor
adjustments were made in QPF for today.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
Gusty westerly winds will gradually diminish tonight with
clearing for all but mountain sections as upslope flow and
moisture plume downwind of the Great Lakes results in clouds and
a few snow showers.
On Tuesday...We'll continue to see the moisture plume downwind
of Lake Ontario as well as upslope flow produce some clouds and
a few snow showers mainly from the Connecticut valley northward
into the mountains. Otherwise a mostly sunny and cold day as
arctic air deepens across the forecast area.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Frigid week coming up and ends with more snow.
Arctic air continues to pour into the region Tuesday night with
gusty westerly breezes. H8 temperatures drop to between -22C and
-26C, leading to readings below zero in all areas except perhaps
portions of the coastline and southernmost New Hampshire.
Northwest winds continue at the surface with downslope
conditions over southern areas on Wednesday. Cyclonic flow aloft
and upslope winds will allow for a few flurries by Wednesday
night in the mountains.
Arctic high pressure over the Great Lakes region will allow for
well below normal readings to continue Thursday into Friday.
Overnight lows will be below zero both nights.
A sharpening upper level trough will move east on Saturday,
triggering the development of low pressure over the Great Lakes
region. A secondary area of low pressure will deepen over the
southern New England coastline late Saturday, before further
strengthening along the Maine coastline Saturday night. Thermal
profiles suggest that this event will be sufficiently cold
enough for all snow to occur. As the system departs, a
reinforcing shot of arctic air will follow.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term /through Tuesday/...Conditions rapidly deteriorating
to IFR then to LIFR in moderate to heavy snow by 12z. Strong
gusty winds to become NW this afternoon and increase to 35 kt
in gusts along the coast while lower gusts expected inland.
Conditions improve to VFR by tonight in all but mtn sections
where MVFR cigs will linger.
Long Term...Mainly VFR conditions outside the mountains through
the week. Conditions lowering to IFR and LIFR in snow perhaps as
early as late Friday night.
&&
.MARINE...
Short Term /through Tuesday/...A rapidly deepening low will
race north from Cape Cod through the Gulf of Maine today and
produce storm force winds. These Storm force winds could
continue into this evening due to the combination of the strong
gradient wind in the wake of the low as it departs into the
maritimes and the strong CAA over the still relatively warmer
waters. Gale force winds are expected in the bays. Seas may
quickly increase to 10-15 ft over the outer waters today and
then be knocked down tonight on the strong northwest winds.
Winds should diminish to Gales by Tuesday with strong SCA's for
the bays.
Long Term...A gusty westerly flow expected much of the week with
SCA conditions likely. Freezing spray to be an issue over
portions of the waters through the week as well with very cold
temperatures over the Gulf of Maine.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 3 PM EST this afternoon for MEZ018-
019-023-024.
Winter Storm Warning until 7 PM EST this evening for
MEZ007>009-012>014-020>022-025>028.
NH...Winter Storm Warning until 3 PM EST this afternoon for
NHZ003>015.
Winter Storm Warning until 7 PM EST this evening for NHZ001-
002.
MARINE...Gale Warning until 10 PM EST this evening for ANZ151-153.
Storm Warning from 5 AM early this morning to 10 PM EST this
evening for ANZ150-152-154.
&&
NEAR/SHORT TERM...Schwibs
LONG TERM...CannonHazardous Weather Outlook National Weather Service Gray ME 224 AM EST Mon Dec 25 2017 MEZ018-019-023-024-NHZ003>015-260730- Interior York-Interior Cumberland-Coastal York-Coastal Cumberland- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 224 AM EST Mon Dec 25 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Very cold air will pour into the area Tuesday into Wednesday. The combination of cold temperatures and strong winds may lead to dangerously cold wind chill values for parts of New Hampshire and Maine through the end of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-020>022-025>028-NHZ001-002-260730- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos- Southern Coos- 224 AM EST Mon Dec 25 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Very cold air will pour into the area Tuesday into Wednesday. The combination of cold temperatures and strong winds may lead to dangerously cold wind chill values for parts of New Hampshire and Maine through the end of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150-152-154-260730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 224 AM EST Mon Dec 25 2017 ...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ151-153-260730- Penobscot Bay-Casco Bay- 224 AM EST Mon Dec 25 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732064, 732068, 732069, 732070, 732071, 732072, 732073, 732074, 732076, 732079, 732080, 732081, 732083, 732084, 732085, 732086, 732087.